Registration Dossier

Diss Factsheets

Administrative data

Description of key information

Tetrahydrofurfuryl acrylate (THFA) is a polyfunctional acrylic resin used in printing inks and dental adhesives. Allergic contact dermatitis to THFA has been rarely reported.

Additional information

In the article of Munidata (2012), three cases of occupational contact dermatitis to THFA occuring simultaneously in personnel employed at a medical device manufacturer were described.

Patient 1 was a 43 -year-old atopic man who developed dermatitis over the cheeks, eyelids, palm, chest and axillae which took several days to resolve. The skin changes occurred despite wearing standard protective gear and cleared completely when working in another area.

Patient 2 was a 41 -year-old woman who developed eczema over the neck, eyelids, face, flexural arms and knees. The skin eruption was clearly related to work.

Patient 3 was a 38 -year-old man who developed unilateral periorbital redness and swelling after 6h of exposure to the machine. The swelling subsided over several days but recurred every time he returned to work.

All three workers as machine operators in a rotary screen card printing line using an ultraviolet (UV) ink. A new card printing machine had been installed a few weeks before the onset of dermatitis. Investigation revealed the presence of THFA and methyl bis diacrylate in the UV ink.

All three were patch tested to the british Society for Cutaneous Allergy standard, cosmetic and sunscreen series plus flagrance and acrylates series, THFA and methyl bis diacrylate. All three had positive reactions to THFA. Patient 1 had positive tests to butyl acrylate, tetrahydrofurfuryl methacrylate, hydroxypropyl acrylate and diethylene glycol diacrylate. Patient 2 had positive tests to butyl acrylate, and tetrahydrofurfuryl methacrylate.

In these three cases, the clinical presentation was suggestive of an-airbone pattern but also penetration through work clothing. The positive reaction to other acrylates may indicate cross-sensitisation or concomitant sensitisation from impurities in the ink.

In the second article, two occupational allergic contact dermatitis from tetrahydrofurfurylacrylate in a medical-device adhesive was showed.

A 34 -year-old atopic woman gave a history f a blistering rash on the lateral borders on both hands, and itching with redness and dryness of her nose and eyelids.She worked as a machine operator for a company assembling surgical needles. A new medical-device adhesive had been introduced 2 months prior to the onset of the rash. She had been exposed to the product both accidentally and when filling a machine and had not been adequatly protected. She was removed from her working environment and the rash settled within a week. Examination at the time of patch tesing was normal. Patch testing was performed using Finn Chambers. She was patch tested to the Bristish standard series and preservative, facial, plastics and glues, and isocyanate series. Patch testing to the adhesive 0.1% and 1% and its components was performed. She had a positive reaction at 2 and 4 days to tetrahydrofurfuryl acrylate (0.2 and 2%, +).

A 42 -year-old woman from the same factiry was seen. She had developed a blistering rash on the dorsa of her fingers and chin 2 -3 months after the new adhedive was introduced. Her skin settled after removal to a different work environment, but recurred on accidental re-exposure. Examination at the time of patch testing was normal. She was patch tested to the Bristish standard series and preservative, facial, plastics and glues, and isocyanate series. Patch testing to the adhesive 0.1% and 1% and its components was performed. She had a positive reactions at 2 and 4 days to the adhesive (++), tetrahydrofurfuryl acrylate (0.2 %, ++) and N,N-dimethylacrylamide (1%, +). She had weak positive reactions at 2 and 4 days to 2 other components of the adhesive (1 -231 urethane acrylate oligomer and 1 -ethoxyethyl acrylate), possibly representating local skin hyperexcitability. At both day 2 and 4, she reacted to nickel (+), interpreted as previously relevant, and butyl acrylate (++) in the plastics and glues series, interpreted as a cross-reaction.

Categories Display